MICHAEL NOONAN

Your headache medication might be causing more headaches

Posted May 22, 2014, at 10:25 a.m.
Dr. Michael Noonan
Dr. Michael Noonan

As a doctor of chiropractic, I am aware of many causes of headache, and most respond well to natural treatments. However, finding the cause of chronic headaches has to include a look at the patient’s medications.

Many medications list headache as a side effect. This includes drugs for high blood pressure, asthma, heart conditions, stimulants (like diet pills) and hormone pills, including birth control pills. The picture gets even more complex when the patient is on more than one medication. But the worst type of medication-caused headache is called “rebound headache.”

Many of the drugs commonly used to treat headache actually trigger another headache, typically within the next day or two. The patient takes another dose to ease that headache, but the next day another headache appears. The patient then falls into a cycle of using a drug to control headaches several times a week, if not daily. This is called rebound headache, also known as Medication Overuse Headache, or MOH. It has been estimated to cause 25 percent of frequent tension-type headaches, and a whopping 50 percent of frequent migraines.

The typical MOH patient has headaches daily. Many have a moderate headache constantly, with the intensity varying through the day.

A lot of headache medications cause MOH, and some of them are very common. The list includes all anti-inflammatory drugs like aspirin, ibuprofen (Motrin and Advil) and Aleve; many migraine medications like Fiorinal and Fioricet (which have been banned in some countries due to the tendency to trigger rebound), Zomeg, Imitrex and Esgic-Plus; opioids like OxyContin; and even Tylenol. Combination medications, including those with caffeine, are more likely to produce a rebound effect.

So the challenge is to get the patient off the medication. This can be a long, difficult process. Stopping all headache medications abruptly is too much for most MOH patients. Most have to stop them one at a time, starting with the nonprescription ones first, as well as all caffeine. It is best to work with the doctor who prescribed the drug in the first place. Some patients have such a difficult time, they are actually put in a “detox” unit while getting off their medications.

While a patient is weaning off the medications, I have found acupuncture helpful to control the resulting “rebound” headaches, especially for the first few weeks. Of course, fixing any underlying headache triggers is important, such as hormone imbalances, joint and muscle problems in the neck and jaw, or chronic sinus congestion.

Chronic headache, especially migraine, can be disabling enough, without treatments that actually make them worse. Before reaching for the medicine bottle, consider trying natural, drug-free treatments. Since the majority of headaches are from the joints and muscles of the neck and jaw, manipulation is a logical place to start. But most chronic headaches have several different triggers, so often other factors have to be addressed as well. The patient’s hormone balance, diet, especially food sensitivities, stress levels and even sleep can all be improved naturally, without drugs and without the risk of triggering more headaches or other serious problems.

Dr. Michael Noonan practices chiropractic, chiropractic acupuncture and other wellness therapies in Old Town. He can be reached at noonanchiropractic@gmail.com.

 

SEE COMMENTS →

ADVERTISEMENT | Grow your business
ADVERTISEMENT | Grow your business

Similar Articles

More in Health